North Dakota, 2015Hail and Damaging Winds in North Dakota, July 15, 2015
July 15, 2015 · NWS BIS · 12 events in 7 counties and zones
Multiple short wave troughs lifted over North Dakota and combined with strong instability and plenty of moisture to produce severe thunderstorms over parts of western and central North Dakota. Large hail was the main threat from the storms, with sizes up to golf ball reported in McKenzie and Grant counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- $100,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple short wave troughs lifted over North Dakota and combined with strong instability and plenty of moisture to produce severe thunderstorms over parts of western and central North Dakota. Large hail was the main threat from the storms, with sizes up to golf ball reported in McKenzie and Grant counties. A few severe wind gust reports were received, with the strongest being 65 mph, in Mercer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 1:53 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 15, 1:53 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT WED JUL 15 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 205 PM CDT WED JUL 15 2015
CURRENT SURFACE ANALYSIS PLACES WEAK LOW OVER SOUTHEAST MONTANA
INTO SOUTHWEST NORTH DAKOTA WITH LIGHT SOUTHERLY FLOW OVER MUCH OF THE
AREA. UPPER LEVEL ANALYSIS PLACES HIGH OVER THE SOUTHERN PLAINS
WITH RIDGE EXTENDING TO THE NORTH TOWARDS THE UPPER MIDWEST. A
VARIETY OF SHORT WAVES NOTED SLIDING UP SOUTHWESTERLY FLOW.
CURRENT WAVE OVER OUR AREA CONTINUES TO PRODUCE CONVECTION MAINLY
OVER THE JAMES RIVER VALLEY...WHILE A PAIR OF WAVES OVER EASTERN
MONTANA INTO NORTHERN WYOMING CONTINUE THEIR APPROACH...WITH A
VARIETY OF ADDITIONAL WAVES BEHIND.
FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER THE AREA THROUGH THIS AFTERNOON INTO
TONIGHT AS THE PARADE OF SHORT WAVES LIFT THROUGH THE REGION.
LATEST GUIDANCE STILL SUGGEST HIGHER INSTABILITY (2-3 KJ/KG) OVER
MUCH OF THE AREA THOUGH SHEAR IS MARGINAL...GREATEST TO THE NORTH.
WITH THAT SAID...WILL HAVE TO MONITOR FOR LARGE HAIL/STRONG WIND
THREAT INTO THIS EVENING. ANOTHER THING THAT WILL NEED TO BE
MONITORED IS THE LOCALIZED POTENTIAL FOR HEAVY RAIN...ESPECIALLY
IN TRAINING STORMS...AS ATMOSPHERE IS QUITE WET WITH MODELS
ESTIMATING PRECIPITABLE WATER VALUES ~160 PERCENT OF NORMAL.
ON THURSDAY...SHOWERS/THUNDERSTORMS WILL CONTINUE AS THE LAST OF
THE SHORT WAVES MAKES ITS WAY THROUGH THE REGION. MARGINAL
INSTABILITY EXPECTED OVER THE JAMES RIVER VALLEY...WITH LOWER
VALUES EXPECTED ELSEWHERE. THEREFORE...EXPECT THE SEVERE THREAT TO
BE QUITE LIMITED.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 205 PM CDT WED JUL 15 2015
AN ACTIVE WEATHER PATTERN CONTINUES TO HIGHLIGHT THE EXTENDED
FORECAST.
MODELS REMAIN IN AGREEMENT EARLY IN THE LONG TERM PERIOD REGARDING A
TROUGH OVER THE ROCKIES WITH ZONAL TO SOUTHWESTERLY FLOW ALOFT OVER
NORTH DAKOTA. THURSDAY NIGHT INTO SATURDAY A STRONGER SHORTWAVE OVER
ALBERTA/SASKATCHEWAN MOVES EAST TOWARDS NORTH DAKOTA/MANITOBA...AND
LIFTS NORTHEASTWARD INTO ONTARIO SATURDAY AFTERNOON/NIGHT. HAVE
BETTER CHANCES OF THUNDERSTORMS THROUGH SATURDAY...THEN CHANCES ARE
BETTER FOR MORE ISOLATED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
AND SUNDAY.
THE MODELS THEN DEVELOP A DEEPENING UPPER LEVEL LOW OVER NORTHERN
CANADA...AND BRING THE WESTERLIES AND HENCE THE JET STREAM FARTHER
NORTH INTO SOUTHERN/CENTRAL CANADA. THIS RESULTS IN A MORE WEAKER
AND ZONAL FLOW EARLY NEXT WEEK WITH LOW OR NO CHANCES OF
PRECIPITATION.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1237 PM CDT WED JUL 15 2015
SCT TSRA WILL INCREASE IN COVERAGE TONIGHT...BRINGING LCL IFR VIS
IN HEAVIER PRECIP. STORMS WILL CONTINUE OVERNIGHT INTO THURSDAY
MORNING. MODELS ARE HINTING AT SOME FOG POSSIBLY DEVELOPING LATE
TONIGHT OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA...THOUGH
WILL WAIT TO SEE IF NEXT MODELS RUNS ALSO ADVERTISE THIS BEFORE
MENTIONING IN INDIVIDUAL TERMINAL FORECASTS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JJS
LONG TERM...JV
AVIATION...JJS
Hazardous weather outlook, Jul 15, 1:22 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT WED JUL 15 2015
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
222 PM CDT WED JUL 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL INCREASE IN COVERAGE
THIS EVENING OVER WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS
COULD BE SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL
AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY CENTRAL THURSDAY...WITH A CHANCE ACROSS
THE WEST. THE CHANCE FOR THUNDERSTORMS CONTINUES AREA WIDE FRIDAY
AND SATURDAY...WITH ONLY A SLIGHT CHANCE FORECAST FOR SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
1-800-247-0212 OR VIA FACEBOOK OR TWITTER.
JJS/JV
In the hours before
Special weather statement, Jul 15, 2:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM MDT WED JUL 15 2015
NDZ042-152115-
GRANT ND-
249 PM MDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY...
AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CARSON...OR 17 MILES SOUTHEAST OF ELGIN...MOVING NORTH
AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARSON...LARK...LEITH AND HEIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4606 10145 4605 10174 4648 10184 4649 10131
TIME...MOT...LOC 2048Z 177DEG 19KT 4624 10156
DILLAHUNT/SCHILD
Local storm report, Jul 15, 2:57 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 7 N EDGELEY 46.46N 98.72W
07/15/2015 M1.50 INCH LAMOURE ND CO-OP OBSERVER
RAINFALL RECEIVED WITHIN AN HOUR
&&
ACSpecial weather statement, Jul 15, 3:10 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
410 PM CDT WED JUL 15 2015
NDZ025-037-152145-
STUTSMAN ND-FOSTER ND-
410 PM CDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STUTSMAN AND
SOUTHEASTERN FOSTER COUNTIES...
AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENSAL...OR 24 MILES SOUTHEAST OF CARRINGTON...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENSAL AND COURTENAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4724 9884 4740 9884 4737 9850 4734 9850
4733 9847 4715 9847
TIME...MOT...LOC 2110Z 281DEG 24KT 4728 9866
SCHILDSpecial weather statement, Jul 15, 3:21 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM MDT WED JUL 15 2015
NDZ042-152145-
GRANT ND-
321 PM MDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT COUNTY...
AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARSON...OR 16 MILES EAST OF ELGIN...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARSON AND LARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4641 10167 4663 10161 4664 10158 4651 10130
4650 10130 4637 10153
TIME...MOT...LOC 2121Z 205DEG 12KT 4648 10153
SCHILDSpecial weather statement, Jul 15, 3:51 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM CDT WED JUL 15 2015
NDZ034-042-152215-
MORTON-GRANT-
451 PM CDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRANT AND SOUTH
CENTRAL MORTON COUNTIES...
AT 450 PM CDT /350 PM MDT/...A STRONG THUNDERSTORM WAS 6 MILES
SOUTHWEST OF FLASHER OVER RALEIGH...OR 25 MILES EAST OF
ELGIN...MOVING NORTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLASHER...LARK AND RALEIGH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4631 10121 4629 10138 4660 10156 4664 10117
TIME...MOT...LOC 2150Z 171DEG 19KT 4638 10132
VINING
Special weather statement, Jul 15, 4:04 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT WED JUL 15 2015
NDZ034-042-152230-
MORTON-GRANT-
504 PM CDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT AND
NORTHWESTERN MORTON COUNTIES...
AT 504 PM CDT /404 PM MDT/...A STRONG THUNDERSTORM WAS 7 MILES EAST
OF HEART BUTTE DAM...OR 15 MILES SOUTHEAST OF GLEN ULLIN...MOVING
NORTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GLEN ULLIN AND ALMONT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4653 10152 4652 10178 4686 10188 4688 10149
TIME...MOT...LOC 2204Z 176DEG 21KT 4661 10166
VINING
Thunderstorm Wind, Morton
- When
- July 15, 4:25 PM CST to 4:30 PM CST
- Where
- Morton County, 6.64 mi ESE of Glen Ullin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.770, -101.710
A trained spotter reported the strong thunderstorm wind gusts.
Hail, Morton
- When
- July 15, 4:27 PM CST to 4:30 PM CST
- Where
- Morton County, 3.16 mi WSW of Sims
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.750, -101.560
Hail, McKenzie
- When
- July 15, 4:05 PM MST to 4:08 PM MST
- Where
- McKenzie County, 4.69 mi E of Fairview
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.860, -103.930
Hail, Grant
- When
- July 15, 4:10 PM MST to 4:28 PM MST
- Where
- Grant County, 2.94 mi WSW of New Leipzig
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -102.010
Hail, McKenzie
- When
- July 15, 4:30 PM MST to 4:33 PM MST
- Where
- McKenzie County, 0.83 mi SE of Alexander
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.840, -103.640
Hail, Mercer
- When
- July 15, 5:30 PM CST to 5:33 PM CST
- Where
- Mercer County, 7.85 mi SSW of Pick City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -101.550
Hail, McLean
- When
- July 15, 5:30 PM CST to 5:34 PM CST
- Where
- McLean County, 4.26 mi ESE of Garrison Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.600, -101.300
Thunderstorm Wind, Mercer
- When
- July 15, 5:35 PM CST to 5:40 PM CST
- Where
- Mercer County, Stanton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -101.380
A trained spotter reported that large tree branches were broken.
Hail, Mercer
- When
- July 15, 5:40 PM CST to 5:43 PM CST
- Where
- Mercer County, 7.85 mi SSW of Pick City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -101.550
Hail, Williams
- When
- July 15, 5:40 PM CST to 5:44 PM CST
- Where
- Williams County, 2.91 mi SSW of Trenton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -103.870
Hail, McKenzie
- When
- July 15, 5:45 PM MST to 5:48 PM MST
- Where
- McKenzie County, East Fairview
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.850, -103.820
Hail, McHenry
- When
- July 15, 7:00 PM CST to 7:03 PM CST
- Where
- McHenry County, 5.77 mi SW of Voltaire
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.970, -100.930
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Iowa, July 15 to 17, 2015$200,000 · 6 events
- Hail and Damaging Winds in Kansas, July 15, 2015$150,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 15, 2015$115,000 · 1.5 in hail · 2 events
- Damaging Winds in Mississippi, July 15, 2015$38,000 · 55 kt wind · 5 events
- Flash Flooding in Iowa, July 15 to 16, 2015$25,000 · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 15, 2015$15,000 · 50 kt wind · 10 events
- Flood in Kentucky, July 15 to 23, 2015$20,000 · 1 event
- Flash Flooding and Hail in Missouri, July 15 to 16, 201578 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 15, 20151.75 in hail · 11 events
- Flash Flooding and Flooding in New Jersey, July 15 to 18, 201511 events
- Damaging Winds in Alabama, July 15, 201560 kt wind · 11 events
- Flash Flood and Hail in Kansas, July 15, 20151 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594939, 594940, 594937, 594938, 594941, 594942, 594943, 594944, 594945, 594946, 594947, 594948.